Hail, Mower
- When
- April 7, 1:58 PM CST
- Where
- Mower County, 5 mi NW of Austin
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 43.721, -93.001
A stationary front was situated along the Iowa-Missouri border during the afternoon of April 7th. As an area of low pressure moved along the front, thunderstorms developed north of the area of low pressure and front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A stationary front was situated along the Iowa-Missouri border during the afternoon of April 7th. As an area of low pressure moved along the front, thunderstorms developed north of the area of low pressure and front. These storms produced a lot of small hail across southeast Minnesota but there was one report of nickel sized hail northwest of Austin (Mower County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 7, 1:50 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT TUE APR 7 2015 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT) ISSUED AT 250 PM CDT TUE APR 7 2015 WATER VAPOR SATELLITE IMAGERY SHOWS A FAIRLY VIGOROUS MID-LEVEL TROUGH PUSHING OUT OF THE CENTRAL/NORTHERN PLAINS TOWARD THE UPPER MISSISSIPPI RIVER VALLEY. FAIRLY STRONG PUSH OF MOISTURE TRANSPORT AND ELEVATED/2-5KM MUCAPE AHEAD OF THE WAVE WAS FUELING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MN AND PORTIONS OF IA. OTHERWISE...A PRETTY RAW DAY ACROSS THE AREA WITH BRISK EASTERLY SURFACE FLOW AND AMPLE CLOUD COVER KEEPING TEMPERATURES IN THE UPPER 30S THE LOWER 40S. WILL SEE SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE PUSHING THROUGH THE AREA THIS EVENING...THEN TAPER OFF FROM WEST TO EAST AFTER MIDNIGHT AS THE MID-LEVEL TROUGH EXITS EAST. NOT ANTICIPATING ANYTHING SEVERE...BUT A FEW OF THE STRONGER STORMS GOING INTO THIS EVENING MAY CONTAIN SOME SMALL HAIL. OTHERWISE...EASTERLY SURFACE FLOW CONTINUES TONIGHT WITH TEMPERATURES FALLING INTO THE 33-40 DEGREE RANGE. WEDNESDAY LOOKS DRY THROUGH LATE AFTERNOON BEFORE SHOWER CHANCES START TO SPREAD INTO NORTHEAST IA/SOUTHEAST MN. THIS IS IN RESPONSE TO INCREASING MOISTURE TRANSPORT AHEAD OF A STRONG WAVE OF LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS. ANOTHER COOLER THAN NORMAL DAY OTHERWISE AS EAST WINDS OF 10-20 MPH CONTINUE WITH THICK CLOUD COVER. LOOK FOR HIGHS RANGING FROM THE MIDDLE 40S ACROSS CENTRAL WI...TO THE LOWER 50S ALONG AND WEST OF THE MISSISSIPPI RIVER. SHOWERS AND THUNDERSTORMS OVERSPREAD THE AREA WEDNESDAY NIGHT AS LOW PRESSURE DEEPENS/LIFTS NORTHEAST OUT OF THE SOUTHERN PLAINS INTO IOWA. MODELS SHOWING FAIRLY STRONG 850MB MOISTURE TRANSPORT AHEAD OF THE LOW WITH NAM DEPICTING 1-5KM/ELEVATED MUCAPE RANGING FROM NEAR 300J/KG ALONG AND NORTH OF I-94...AND 500-1000J/KG SOUTH OF I-90. THIS IS EXPECTED TO PRODUCE SHOWERS AND SCATTERED THUNDERSTORMS THROUGH THE NIGHT WITH A FEW OF THE STRONGER STORMS CAPABLE OF SOME SMALL HAIL. LOWS WEDNESDAY NIGHT WILL RANGE FROM 35 TO 45 DEGREES. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 250 PM CDT TUE APR 7 2015 MODEL CONSENSUS BRINGS THE SURFACE LOW INTO SOUTHERN WI BY THURSDAY AFTERNOON KEEPING THE MAJORITY OF THE AREA ON THE COOL/NORTHWEST SIDE OF THE LOW. PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WI COULD GET INTO THE WARM SECTOR. GFS PUSHES 0-3KM MUCAPE INTO THE 1500-3000J/KG RANGE ACROSS THIS AREA WITH 0-3KM BULK SHEAR IN THE 25- 35KT RANGE. OTHERWISE...PRECIPITABLE WATER VALUES CREEP ABOVE 1 INCH FOR SOME HEAVIER RAINFALL POTENTIAL AS WELL. AS SUCH...WILL HAVE TO MAINTAIN VIGILANT EYE FOR SEVERE THUNDERSTORM/HEAVY RAINFALL POTENTIAL. PLAN ON HIGHS IN THE UPPER 40S ACROSS NORTHERN WI...TO THE MIDDLE 60S ACROSS PORTIONS OF NORTHEAST IA INTO FAR SOUTHWEST WI. AS THE LOW PULLS NORTHEAST OF THE AREA THURSDAY NIGHT...ENOUGH COLD AIR FILTERS IN FOR THE POTENTIAL OF RAIN MIXING WITH/CHANGING TO SNOW. THIS LOOKS TO BE MOST LIKELY ACROSS NORTH CENTRAL WI WHERE A TRACE TO AN INCH COULD OCCUR AS LOWS DROP INTO THE LOWER/MIDDLE 30S. A FEW SPRINKLES WILL STILL BE POSSIBLE ON FRIDAY WITH LINGERING COOL/CYCLONIC FLOW ALOFT AND FAIRLY STEEP LOW LEVEL LAPSE RATES. HIGHS ON FRIDAY LOOK TO BE IN THE UPPER 40S TO THE MIDDLE 50S. WARMER TEMPERATURES ON TAP FOR THE WEEKEND AS WARM AIR ADVECTION TAKES PLACE AHEAD OF A COLD FRONT PUSHING THROUGH THE NORTHERN PLAINS. HOWEVER...THERE WILL ALSO BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE APPROACH OF THE COLD FRONT. LOOK FOR HIGHS SATURDAY IN THE MIDDLE 50S TO THE MIDDLE 60S AND 60S/NEAR 70 ON SUNDAY. SHOWERS AND THUNDERSTORMS BECOMING LIKELY SUNDAY NIGHT INTO MONDAY WITH THE PASSAGE OF THE COLD FRONT. LINGERING SHOWERS STILL POSSIBLE ON TUESDAY MAINLY EAST OF THE MISSISSIPPI RIVER. OTHERWISE...PLAN ON HIGHS MONDAY AND TUESDAY IN THE UPPER 50S/LOWER 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1230 PM CDT TUE APR 7 2015 MVFR/IFR CIGS TO PREVAIL THIS PERIOD AS THE AREA IS CAUGHT IN MOIST EASTERLY FLOW NORTH OF A WARM FRONT AND A LOW PASSING ACROSS NORTHERN MO/IL. INCREASING LIFT/MOISTURE AHEAD OF THE LOW WILL SEND A ROUND OF SHRA/TSRA ACROSS THE TAF SITES...MAINLY LATE THIS AFTERNOON AND THIS EVENING. CONFIDENCE IS NOT THE HIGHEST...BUT ENOUGH LIFT AND SOME WEAK INSTABILITY...DID ADD A TEMPO PERIOD OF TSRA/CB FOR 2-3HRS WHEN THE STRONGER OF THE LIFT WOULD BE PASSING ACROSS THE TAF SITES. MVFR VSBYS IN SHRA/BR LATE THIS AFTERNOON/ EVENING WITH SOME IFR CIGS/VSBYS IN ANY TSRA...ESPECIALLY AT HIGHER TERRAIN SITES LIKE KRST. IFR/LIFR CIGS AND MVFR/IFR VSBYS EXPECTED FROM LATE EVENING INTO EARLY WED MORNING WITH WEAKER GRADIENT WINDS AND BOUNDARY LAYER MOISTENING FROM THE LATE AFTERNOON/EVENING SHRA/TSRA. WEAK RIDGE OF HIGH PRESSURE WITH SOME DRIER LOW LEVEL AIR LOOKS TO NOSE IN FOR LATER WED MORNING/AFTERNOON WITH SOME DISSIPATION OF THE BR AND CIGS RISING TO MVFR/IFR. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1105 AM CDT TUE APR 7 2015 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ032>034-041>044-053- 081100- MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED- WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-JACKSON- LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- 1105 AM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BE STRONG WITH GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-081100- TAYLOR-CLARK- 1105 AM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO ACTION NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ011-029-030-WIZ054-055-061-081100- ALLAMAKEE-FAYETTE-CLAYTON-CRAWFORD-RICHLAND-GRANT- 1105 AM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE ON THURSDAY. THE MAIN THREATS AT THIS TIME APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS MAY BE NEEDED THURSDAY AFTERNOON. RAINFALL REPORTS ARE ALWAYS APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE/RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 218 PM CDT TUE APR 7 2015 IAZ008-MNZ079-086>088-094-095-072030- MITCHELL-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE- INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN 218 PM CDT TUE APR 7 2015 ...SHOWERS AND THUNDERSTORMS SPREADING IN... A BAND OF SHOWERS AND THUNDERSTORMS WAS LOCATED JUST WEST OF INTERSTATE 35 AT 215 PM. THIS BAND WAS MOVING EAST AND WILL MOVE INTO PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA...REACHING A ROCHESTER MINNESOTA TO CRESCO IOWA LINE BY 3 PM. FREQUENT LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY STRONGER STORMS MAY PRODUCE SOME HAIL UP TO 1/2 INCH DIAMETER. IF THUNDERSTORMS APPROACH YOUR LOCATION...MOVE INDOORS UNTIL THEY PASS. RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT TUE APR 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL AUSTIN 43.67N 92.97W
04/07/2015 E0.25 INCH MOWER MN LAW ENFORCEMENT
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT TUE APR 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 2 NW WALTHAM 43.84N 92.90W
04/07/2015 E0.50 INCH MOWER MN LAW ENFORCEMENT
&&
SHEAThe Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563460.